The FDA is requiring strengthened warnings for fluoroquinolone antibiotics (ciprofloxacin, delafloxacin, levofloxacin, moxifloxacin, ofloxacin) – this time for mental health side effects and serious blood sugar disturbances. These are the latest in a series of warnings issued over the last 10 years (eg, tendonitis, peripheral neuropathy, and other potentially disabling effects involving the muscles, nerves, and central nervous system).
Blood glucose disturbances were listed in previous labeling, but the new warning specifies hypoglycemia sometimes resulting in coma. This may occur more often in the elderly and those with diabetes who take oral hypoglycemics or insulin. The mental health precautions will be listed prominently in the labeling and include attention problems, disorientation, agitation, nervousness, memory impairment, and delirium.
Let providers know about the new warnings, and continue to discourage the use of fluoroquinolones for uncomplicated infections (eg, UTI, acute sinusitis) unless no other treatment option is appropriate.